Focalin and Weight Loss
There are potential side effects with stimulants like Focalin, and weight loss is one of the most common. Weight loss may also be a side effect of Focalin specifically, though it was not reported as a side effect during short-term clinical studies. Loss of appetite was, however, a reported side effect of Focalin, occurring in up to 6 percent of children who took the drug. There may be certain situations in which a healthcare provider will prescribe Focalin for weight loss, even though the FDA has not approved it for this purpose.
An Overview of Focalin and Weight LossFocalin® (dexmethylphenidate hydrochloride) is a prescription medication used to treat ADHD. There are a number of possible side effects of stimulants like Focalin. Weight loss appears to be one of the most common. For some people, this may be a good thing. On occasion, healthcare providers may prescribe stimulants as a weight loss medicine. For many people, though, unintended weight loss can be a problem. For example, weight loss can be a problem in children who are still growing. Focalin for weight loss can also be a problem if the medicine is abused. In fact, losing weight may be one of the reasons why so many people abuse Focalin (see Dexmethylphenidate Abuse for more information).
Dealing With Focalin Weight Loss in Children and TeenagersWeight loss is a common side effect of stimulants such as Focalin. However, weight loss was not reported as a side effect in short-term clinical studies of Focalin. Loss of appetite was reported in up to 6 percent of children taking Focalin. Although weight loss may be a desirable side effect for some children and teens, too much weight loss can be a problem for bodies that are still growing.
Some people find that waiting to give Focalin until after breakfast may help with a loss of appetite and/or weight loss. If your child or teenager seems to be losing too much weight, talk with your healthcare provider. There are other ADHD medications that may not cause these problems for your child.